Illinois, 2009

Hail in Illinois, February 26, 2009

February 26, 2009 · NWS DVN · 1 event in 1 county or zone

A few severe thunderstorms developed in the early afternoon hours across portions of northeast Iowa and extreme northwest Illinois on February 26, 2009. A strong upper level disturbance rotating across the region and an approaching cold front triggered the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A few severe thunderstorms developed in the early afternoon hours across portions of northeast Iowa and extreme northwest Illinois on February 26, 2009. A strong upper level disturbance rotating across the region and an approaching cold front triggered the storms. A few locations reported nickle to quarter size hail. In northwest Illinois, near Hanover in Jo Daviess county, penny size hail was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 26, 10:44 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Feb 26, 10:44 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1044 AM CST THU FEB 26 2009

.UPDATE...
WIDESPREAD DENSE FOG HAS OVERSPREAD THE SOUTHERN THIRD OF THE CWFA
IN THE LOW LEVEL CONVERGENCE AHEAD OF THE WARM FRONT. AT
15Z...SURFACE ANALYSIS INDICATED THIS FRONT REACHING FROM THE
DEVELOPING LOW NEAR KICT ACROSS NRN MO TO NEAR KUIN. SCATTERED
SHOWERS AND THUNDERSTORMS WHERE OCCURRING IN THE ELEVATED WARM
AIR ADVECTION AND H8 SPEED CONVERGENCE ALONG AND WELL NORTH OF
THIS BOUNDARY THIS MORNING. STORMS ROOTED CLOSER TO THE BOUNDARY
HAVE PRODUCED PRIMARILY SMALL HAIL ACCORDING TO UPSTREAM STORM
REPORTS. ELEVATED CORES BEGINNING TO STRENGTHEN OVER DVN CWFA IN
THE SOUTH...WHILE IN THE NORTH SOME ENHANCED REFLECTIVITY LIKELY
INDICATING SLEET ALONG HWY 20 CORRIDOR INCLUDING DBQ AREA.

DENSE FOG WILL LIKELY CONTINUE TO EXPAND W AND N THIS MORNING AS
THE FRONT APPROACHES AND WITH WIDESPREAD 1/4SM VISIBILITIES...HAVE
ISSUED AN ADVISORY. THE FAR SOUTH SHOULD SEE RAPID IMPROVEMENT
ONCE THE BOUNDARY PUSHES THROUGH. SPC HAS EXPANDED THE SLIGHT RISK
NORTH TO I-80 CORRIDOR AND WILL HAVE TO MONITOR APPROACHING STORMS
IN THIS AREA THIS AFTERNOON FOR PRIMARY THREAT OF 1 INCH HAIL. HAVE
UPDATED THE HAZARDOUS WEATHER OUTLOOK TO HIGHLIGHT THIS THREAT.

&&

.AVIATION...
WIDESPREAD IFR CONDITIONS WILL PREVAIL TODAY DUE TO FOG AND LOW
CIGS. DENSE FOG WILL KEEP CONDITIONS IN LIFR AT BRL THROUGH
NOON...AND POSSIBLY IMPACT MLI AND CID THROUGH EARLY AFTERNOON.
ISOLATED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS
AFTERNOON. WITH LOW PROBABILITY OF IMPACTING FORECAST SITES...WILL
CONTINUE TO HANDLE THUNDERSTORM THREAT WITH CB MENTION AND VCTS.
WINTER STORM SYSTEM WILL SWEEP A COLD FRONT THROUGH TONIGHT...
CHANGING PRECIPITATION THREAT FROM RAIN TO POSSIBLY SOME FREEZING
PRECIPITATION BEFORE CHANGEOVER TO SNOW LATE TONIGHT. WITH THE
FRONTAL PASSAGE...DRIER AIR WILL IMPROVE CIGS AND VISBYS WELL INTO
MVFR CRITERIA FRI MORNING. THIS WILL ALSO BRING A WIND SHIFT TO NW
WITH SPEEDS OF 15 TO 25 KTS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...DENSE FOG ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR DES MOINES-
     HENRY IA-JEFFERSON-LOUISA-MUSCATINE-SCOTT-WASHINGTON.

     DENSE FOG ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR LEE-VAN
     BUREN.

IL...DENSE FOG ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR BUREAU-
     HENDERSON-HENRY IL-MERCER-PUTNAM-ROCK ISLAND-WARREN-
     WHITESIDE.

     DENSE FOG ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR HANCOCK-
     MCDONOUGH.

MO...DENSE FOG ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR CLARK-
     SCOTLAND.

&&

SHEETS
Hazardous weather outlook, Feb 26, 9:31 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
931 AM CST THU FEB 26 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-271545-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
931 AM CST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS MORNING
AND AFTERNOON ACROSS THE OUTLOOK AREA SOUTH OF A LINE FROM BELLE
PLAINE TO CLINTON IN IOWA...AND SOUTH OF INTERSTATE 80 IN
ILLINOIS. THE PRIMARY THREAT WILL HAIL UP TO 1 INCH IN DIAMETER
WITH THUNDERSTORMS OCCURRING AHEAD OF A WARM FRONT THAT WILL LIFT
NORTH INTO THE AREA LATE THIS MORNING AND AFTERNOON.

DENSE FOG WILL CONTINUE TO OVERSPREAD AREAS SOUTH OF INTERSTATE 80
THIS MORNING AND MAY EXTEND NORTH TO THE HIGHWAY 20 CORRIDOR BY
AFTERNOON. WIDESPREAD VISIBILITIES BELOW A QUARTER MILE ARE
POSSIBLE.

WITH THE WIDESPREAD RAIN AND THUNDERSTORMS TODAY WILL BE THE
POTENTIAL FOR SEASONALLY SIGNIFICANT RAINFALL. RAINFALL AMOUNTS OF
A HALF INCH...AND LOCALLY UP TO AROUND ONE INCH ARE EXPECTED. THIS
COULD LEAD TO MINOR URBAN AND SMALL STREAM TYPE FLOODING...AS
WELL AS RISES ON AREA RIVERS.

TONIGHT...THE RAIN IS EXPECTED TO CHANGE OVER TO SNOW BEFORE
ENDING. AS IT DOES SO...THERE MAY BE A SHORT PERIOD OF FREEZING
RAIN AS COLD AIR UNDERCUTS THE WARMER AIR ALOFT. AS MORE COLD AIR
MOVES IN...THE PRECIPITATION WILL BECOME ALL SNOW. SNOW AMOUNTS OF
LESS THAN A QUARTER INCH ARE EXPECTED. IF THE FREEZING RAIN DOES
OCCUR...IT IS EXPECTED TO ONLY PRODUCE A THIN GLAZE OF ICE ON
ELEVATED SURFACES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEATHER DISTURBANCE WILL BRING THE CHANCE FOR LIGHT SNOW TO
PORTIONS OF THE OUTLOOK AREA LATE FRIDAY NIGHT AND SATURDAY MORNING.
LATEST INDICATIONS SUGGEST MINOR SNOW ACCUMULATIONS WILL BE POSSIBLE
SOUTHWEST OF A LINE FROM IOWA CITY TO GALESBURG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR SEVERE THUNDERSTORMS TODAY
PRIMARILY SOUTH OF INTERSTATE 80.

DLS

In the hours before

Special weather statement, Feb 26, 7:37 AM CST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
737 AM CST THU FEB 26 2009

IAZ089-099-ILZ025-026-034-035-MOZ010-261545-
DES MOINES-LEE-HENDERSON-WARREN-HANCOCK-MCDONOUGH-CLARK-
INCLUDING THE CITIES OF...BURLINGTON...FORT MADISON...OQUAWKA...
MONMOUTH...CARTHAGE...MACOMB...KAHOKA
737 AM CST THU FEB 26 2009

...AREAS OF DENSE FOG AND LOW CLOUDS AFFECTING THE AREA THIS
MORNING...

AN AREA OF FOG AND LOW CLOUDS HAS MOVED OVER THE AREA FROM THE
SOUTHEAST THIS MORNING. IN SOME AREAS THE VISIBILITY HAS BEEN
REDUCED TO A QUARTER MILE OR LESS. THIS FOG HAS FORMED ON THE
NORTH SIDE OF A WARM FRONT...AND THIS FRONT WILL LIFT NORTH THIS
MORNING...CAUSING THE FOG TO DISSIPATE BY 10 AM THIS MORNING. IF
YOU WILL BE OUT DRIVING THIS MORNING...SLOW DOWN...USE YOUR
HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

LE
Special weather statement, Feb 26, 9:16 AM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
916 AM CST THU FEB 26 2009

IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-261715-
JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT...
BURLINGTON...KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH...
CARTHAGE...MACOMB...MEMPHIS...KAHOKA
916 AM CST THU FEB 26 2009

...DENSE FOG AND THUNDERSTORMS WITH HAIL THIS MORNING...

DENSE FOG WILL REMAIN OVER MUCH OF NORTHEAST MISSOURI...SOUTHEAST
IOWA...AND WEST CENTRAL ILLINOIS THIS MORNING. THE FOG WILL REDUCE
VISIBILITIES TO LESS THAN A QUARTER MILE AT TIMES.

A LINE OF SHOWERS AND THUNDERSTORMS...ASSOCIATED WITH AN
APPROACHING WARM FRONT...WILL MOVE INTO THE REGION BETWEEN 10 AM
AND NOON. SOME THUNDERSTORMS MAY BE CAPABLE OF PRODUCING HAIL UP TO A
HALF INCH IN DIAMETER.

MOTORISTS SHOULD PREPARE FOR DENSE FOG THIS MORNING AND ALLOW
EXTRA TRAVEL TIME. REMEMBER TO TURN ON YOUR HEADLIGHTS WHEN
DRIVING IN FOG.

SHEETS
Local storm report, Feb 26, 10:53 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1053 AM CST THU FEB 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     HAIL             MACOMB                  40.47N 90.68W
02/26/2009  M0.25 INCH       MCDONOUGH          IL   FIRE DEPT/RESCUE

            FALLING RIGHT NOW. MINOR ACCUMULATIONS.

&&

WE
Local storm report, Feb 26, 10:56 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1056 AM CST THU FEB 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     HAIL             MACOMB                  40.47N 90.68W
02/26/2009  E0.25 INCH       MCDONOUGH          IL   LAW ENFORCEMENT

&&

DLF
Local storm report, Feb 26, 11:33 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1133 AM CST THU FEB 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HAIL             3 S KEWANEE             41.20N 89.93W
02/26/2009  E0.50 INCH       HENRY              IL   EMERGENCY MNGR

            PEA TO DIME SIZE HAIL ON BLACKHAWK ROAD AT THE
            INTERSECTION OF HIGHWAY 34 AND 78.

&&

The radar

The Quad Cities radar (KDVN), 75 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jo Daviess

When
February 26, 12:31 PM CST
Where
Jo Daviess County, Hanover
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.250, -90.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155866.